Virginia, 2013Heavy Snow in Virginia, March 25 to 26, 2013
March 25 to 26, 2013 · NWS MRX · 5 events in 1 county or zone
A strong upper level low pressure system moved Across the Upper Ohio Valley and Central Appalachians late Sunday night into Monday while pulling significantly colder air into the Southern Appalachian region. Strong northwesterly winds produced a significant amount of lift over the higher terrain across Southwest Virginia and Northeast Tennessee as well as the Smoky Mountains.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure system moved Across the Upper Ohio Valley and Central Appalachians late Sunday night into Monday while pulling significantly colder air into the Southern Appalachian region. Strong northwesterly winds produced a significant amount of lift over the higher terrain across Southwest Virginia and Northeast Tennessee as well as the Smoky Mountains. Snowfall totals for the two day period of upslope wind flow ranged from 8 to 12 inches across the higher terrain over Southwest Virginia and Northeast Tennessee while the highest peaks of the Smoky Mountains measured snowfall amounts as high as 12 to 18 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 25, 12:30 AM EST, 30 minutes earlier.
Area forecast discussion, Mar 25, 12:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
130 AM EDT MON MAR 25 2013
.AVIATION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE CENTERED OVER
SOUTHERN OHIO...WITH A STRONG PRESSURE GRADIENT BEHIND IT. THIS
PRESSURE GRADIENT WILL PRODUCE VERY STRONG WESTERLY WINDS AT THE TAF
SITES THROUGHOUT THE TAF PERIOD...BUT ESPECIALLY DURING THE LATE
MORNING AND AFTERNOON HOURS. OTHERWISE...VFR CONDITIONS ARE EXPECTED
AT KCHA AND KTYS (OUTSIDE OF ANY SNOW OR RAIN SHOWERS) UNTIL
SUNSET...WITH MVFR CEILINGS EXPECTED AT KTRI FOR MOST OF THE DAY.
SINCE TIMING THE EXACT OCCURRENCE OF ANY SNOW OR RAIN SHOWERS AT
KTRI AND KTYS WILL BE VERY DIFFICULT...WILL PLAN TO MENTION PRECIP
THROUGHOUT THE DAY WITH NO VISIBILITY RESTRICTIONS (THE STRONG WINDS
MAY CAUSE ANY LOWERING VISIBILITIES TO BE BRIEF). AT KTYS (WHERE
TEMPS SHOULD RISE INTO THE LOWER 40S THIS AFTERNOON)...WILL MENTION
A MIXTURE OF RAIN AND SNOW. AT KTRI (WHERE TEMPS SHOULD ONLY RISE
INTO THE UPPER 30S THIS AFTERNOON)...WILL MENTION SNOW.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
WINTER STORM WARNING UNTIL 6 PM EDT TUESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
WINTER STORM WARNING UNTIL 6 PM EDT TUESDAY FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DMGHazardous weather outlook, Mar 24, 2:55 PM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT SUN MAR 24 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-252000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
355 PM EDT SUN MAR 24 2013 /255 PM CDT SUN MAR 24 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A STRONG LOW PRESSURE SYSTEM MOVING NORTHEAST FROM WESTERN KENTUCKY
WILL BRING STRONG WINDS AND MUCH COLDER AIR TO THE REGION TONIGHT.
A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTHWESTERN VIRGINIA...
THE SMOKY MOUNTAINS AND THE HIGHER TERRAIN OF NORTHEAST TENNESSEE.
PLEASE SEE THE LATEST WINTER WEATHER PRODUCT FOR MORE DETAILS.
A WIND ADVISORY IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
AFTERNOON FOR THE FORECAST AREA...WITH DETAILS AVAILABLE IN THE WIND
ADVISORY PRODUCT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SNOW SHOWERS CONTINUE THROUGH TUESDAY AFTERNOON...WITH ADDITIONAL
SNOW ACCUMULATIONS EXPECTED. PLEASE SEE THE WINTER STORM WARNING
PRODUCT FOR FURTHER DETAILS.
NO HAZARDOUS WEATHER IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS UNLIKELY...EXCEPT FOR SNOWFALL REPORTS ON
MONDAY AND TUESDAY.
TG
Heavy Snow, Wise
- When
- March 25, 1:00 AM EST to March 26, 11:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Ten inches of snow was measured six miles east of Big Stone Gap.
Heavy Snow, Wise
- When
- March 25, 1:00 AM EST to March 26, 11:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Thirteen inches of snow was measured on Eagle Knob in the High Knob Massif three miles southeast of Wise.
Heavy Snow, Wise
- When
- March 25, 1:00 AM EST to March 26, 11:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Twelve inches of snow was measured on Little Mountain in the High Knob Massif three miles south southeast of Wise.
Heavy Snow, Wise
- When
- March 25, 1:00 AM EST to March 26, 11:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Eleven inches of snow was measured on High Chaparral in the High Knob Massif three miles south of Wise.
Heavy Snow, Wise
- When
- March 25, 1:00 AM EST to March 26, 11:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Public
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Eight inches of snow was measured at the city water plant in Norton.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, March 25, 20136 injured · 3 events
- Winter Weather in Pennsylvania, March 25, 201313 events
- Winter Weather in New Jersey, March 25, 201310 events
- Winter Weather in Tennessee, March 25 to 26, 201310 events
- Winter Storm in North Carolina, March 25 to 27, 20138 events
- Heavy Snow and Winter Weather in Maryland, March 25, 20135 events
- Strong Wind in South Carolina, March 25, 2013$5,000 · 4 events
- Heavy Snow in Pennsylvania, March 25, 20133 events
- Heavy Snow in Tennessee, March 25 to 27, 20133 events
- Strong Wind in South Carolina, March 25, 2013$3,000 · 3 events
- Winter Weather in Virginia, March 25 to 26, 20132 events
- Winter Weather in North Carolina, March 25 to 26, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433735, 433736, 433737, 433738, 433739.